Utah, 2005

Flash Flood in Utah, June 3, 2005

June 3, 2005 · NWS SLC · 1 event in 1 county or zone

Heavy rain and smowmelt caused a flash flood in Coal Creek. Mud and debris washed out SR 14 in 2 places near mile marker 9 and mile marker 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Heavy rain and smowmelt caused a flash flood in Coal Creek. Mud and debris washed out SR 14 in 2 places near mile marker 9 and mile marker 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 3, 2:45 AM MST, 6 hours 15 minutes earlier.

Area forecast discussion, Jun 3, 2:45 AM MST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 AM MDT FRI JUN 3 2005

.SYNOPSIS...AN UPPER LEVEL TROUGH OVER THE GREAT BASIN WILL PIVOT
EAST TODAY AND TONIGHT AND A WEAK RIDGE OF HIGH PRESSURE WILL TAKE
ITS PLACE AND REMAIN OVER THE GREAT BASIN DURING THE WEEKEND.

&&

.DISCUSSION...FRONTAL BOUNDARY EXTENDING FROM SOUTH OF KGJT TO NEAR
KANAB FOCUSED CONVECTION DURING THE EARLY MORNING HOURS...WITH LOCAL
1 INCH RAINFALL AMOUNTS.  INTENSITIES HAVE BEEN DECREASING PAST HOUR
WITH NO RECENT LIGHTNING ACTIVITY NOTED.  WATER VAPOR IMAGERY
INDICATES MID LEVEL DISTURBANCE PIVOTING SOUTHEAST TOWARD SOUTHWEST
UTAH.  THIS FEATURE WAS BETTER CAPTURED BY GFS WHICH INDICATES THIS
FEATURE WILL CONTINUE TO PIVOT AROUND BASE OF 500 MB TROUGH
TODAY...TRIGGERING ADDITIONAL SHOWER AND THUNDERSTORM
ACTIVITY...PRIMARILY OVER SOUTHEAST HALF OF STATE.  WITH LOSS OF
DEEP MOISTURE AND UPPER LEVEL SUPPORT FROM 250 MB JET DEPARTING
REGION...EXPECT PRECIPITATION AMOUNTS TO BE PRIMARILY UNDER A
QUARTER OF AN INCH TODAY.  WILL DEFINITELY SEE A DECREASE IN AREAL
COVERAGE AND INTENSITY LATE THIS AFTERNOON AND EVENING...WITH LOSS
OF DYNAMICS AND AFTERNOON HEATING.  RIDGE BUILDING IN SHOULD LIMIT
CONVECTION TO ISOLATED NATURE ONLY IN TERRAIN AREAS UNTIL LATE
SUNDAY NIGHT AND MONDAY...WHEN NEXT SYSTEM SLIDES INTO REGION.  MID
LEVEL TROUGH WILL AGAIN SETTLE OR GREAT BASIN...KEEPING SHOWERS AND
STORMS IN THE FORECAST THROUGH THURSDAY.

&&

.HYDRO...WILL CONTINUE TO MONITOR SMALL STREAMS AND CREEKS ACROSS
SOUTHERN UTAH FOR FLOOD POTENTIAL THIS MORNING. WARMING TEMPERATURES
OVER THE WEEKEND WILL GET SNOWMELT GOING AGAIN.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING SEVIER RIVER FROM HEADWATERS TO AURORA.
     FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
     FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
     FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.

BARJENBRUCH
Hazardous weather outlook, Jun 3, 8:50 AM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
950 AM MDT FRI JUN 3 2005

UTZ001>021-WYZ021-041200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
950 AM MDT FRI JUN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

A FLOOD WARNING CONTINUES FOR THE SEVIER RIVER BETWEEN HATCH AND
PIUTE RESERVOIR. SEE THE LATEST STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ANOTHER PACIFIC STORM WILL MOVE IN THE WEST COAST ON SUNDAY...
WITH MODERATE TO STRONG SOUTHERLY WINDS DEVELOPING ACROSS MUCH OF
WESTERN UTAH. MUCH COOLER AIR WILL MOVE INTO THE STATE MONDAY
AFTERNOON INTO TUESDAY. ADDITIONAL PRECIPITATION IS EXPECTED
MONDAY AND TUESDAY ACROSS NORTHERN UTAH.

WINDY CONDITIONS AND LOW HUMIDITY WILL INCREASE FIRE WEATHER DANGER
IN SOUTHWEST UTAH FROM SUNDAY INTO TUESDAY.

AOT

The radar

The Cedar City radar (KICX), 9 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Iron

When
June 3, 9:00 AM MST to 2:00 PM MST
Where
Iron County, 10 mi SE of (Cdc)cedar City Arpt
Reported by
BROADCAST MEDIA
Coordinates
37.600, -112.967

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462167.